Implantable port extravasation
Background: Drug extravasation is a complication of totally implantable access port (TIAP) use and could cause tissue injury and sustained organ dysfunction. Therefore, the clinical management of children with TIAP is challenging.
Case summary: This was a case of extravasation of a chemotherapeutic drug (paclitaxel) from an implantable infusion port in a 23-mo old child. After fully evaluating the skin at the site of extravasation, the nurse continued to use the infusion port to complete the follow-up chemotherapeutic course. The skin around the infusion port was red, and showed no ulceration, swelling, or induration at discharge.
Conclusion: Since children are more active and often noncompliant, it is necessary to appropriately train pediatric nurses caring for individuals with TIAPs, and any abnormal situation should be timely addressed.
Lv DN, Xu HZ, Zheng LL, Chen LL, Ling Y, Ye AQ. Extravasation of chemotherapeutic drug from an implantable intravenous infusion port in a child: A case report. World J Clin Cases. 2021 Sep 16;9(26):7840-7844. doi: 10.12998/wjcc.v9.i26.7840. PMID: 34621835; PMCID: PMC8462233.